Alert archive / Ohio / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 36, NWS Cleveland, OH

June 1, 2009Cuyahoga County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jun 1, 2009, 10:47 PM EDT for Cuyahoga County, Ohio. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2009, 10:47 PM EDT (02:47 UTC)
Expired
Jun 1, 2009, 11:14 PM EDT
In force
27 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

County Cuyahoga County, OH

The radar

The Cleveland radar (KCLE), 21 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 10:47 PM EDTHAIL 1Olmsted Falls, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 2.8 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2009-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 238 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2009-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
238 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
912 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 020247
SVRCLE
OHC035-020330-
/O.NEW.KCLE.SV.W.0036.090602T0247Z-090602T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
1047 PM EDT MON JUN 1 2009

THE NATIONAL WEATHER SERVICE CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CUYAHOGA COUNTY IN NORTHEAST OHIO

* UNTIL 1130 PM EDT

* AT 1046 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED NEAR OLMSTED FALLS...OR 4 MILES
  NORTHWEST OF STRONGSVILLE...AND WAS MOVING EAST AT 30 MPH. PENNY
  SIZE HAIL CAN BE EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  STRONGSVILLE...
  SOLON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

PLEASE REPORT HAIL AND STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4143 8137 4142 8139 4135 8140 4135 8159
      4128 8158 4127 8187 4135 8188 4136 8197
      4144 8197 4147 8139
TIME...MOT...LOC 0247Z 269DEG 28KT 4135 8189

$$

KING
1 follow-up statement
000 
WWUS51 KCLE 020314
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1114 PM EDT MON JUN 1 2009

OHC035-020324-
/O.CAN.KCLE.SV.W.0036.000000T0000Z-090602T0330Z/
CUYAHOGA OH-
1114 PM EDT MON JUN 1 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CUYAHOGA COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE.

LAT...LON 4143 8137 4142 8139 4135 8140 4135 8159
      4128 8158 4127 8187 4135 8188 4136 8197
      4144 8197 4147 8139
TIME...MOT...LOC 0314Z 269DEG 28KT 4135 8161

$$

ABE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 6:55 PM EDT, 3 hours 52 minutes earlier.

Area forecast discussion, Jun 1, 6:55 PM EDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
655 PM EDT MON JUN 1 2009

.SYNOPSIS...
A COLD FRONT OVER THE CENTRAL GREAT LAKES WILL MOVE SOUTH ACROSS
THE LOCAL AREA TONIGHT AND THEN STALL. THE FRONT WILL MOVE BACK
NORTH AS A WARM FRONT LATE TUESDAY AND THEN BACK SOUTH AS A COLD
FRONT WEDNESDAY AS AN AREA OF WEAK LOW PRESSURE MOVES EAST ACROSS
THE REGION. HIGH PRESSURE WILL THEN BUILD OVER THE REGION FROM THE
NORTH THE REMAINDER OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
DESTABILIZATION TAKING PLACE ACROSS WESTERN COUNTIES AND EXPECT
STRONG TO SEVERE THUNDERSTORMS TO MOVE EASTWARD INTO THESE AREAS
FROM 730 PM ONWARD. WHILE MOST OF THE MOTION IS EXPECTED TO BE
EAST...SOME SOUTHEASTWARD MOVEMENT TO THE COMPLEX IS ALSO POSSIBLE
AS IT MAY RIDE THE BEST INSTABILITY AXIS. OTHER CONTENDER IS COLD
FRONT PRESSING SOUTHWARD FROM SE MI TO PROVIDE A BETTER FOCUS.
UPDATED THE FORECAST GRIDS FOR THE WATCH AND FOR NEAR TERM
TEMPERATURES.

THINGS ARE PRETTY QUIET BUT CONVECTION IS NOW FIRING WELL TO THE
WEST IN AN AREA OF GREAT INSTABILITY. EXPECT CONVECTION TO
CONTINUE TO FIRE TO THE WEST AND EVENTUALLY MOVE EAST INTO THE
AREA AS AN MCS TONIGHT. LOW LEVEL WIND SHEAR WILL CONTINUE TO
INCREASE AND INSTABILITY WILL ALSO CONTINUE TO BUILD AS LOW LEVEL
MOISTURE INCREASES. SURFACE DEWPOINTS ALREADY INTO THE LOWER 60S
IN NW OH AND EXPECT SIMILAR READINGS THE REMAINDER OF THE AREA BY
MORNING. AS IT STANDS...ALL AREAS WILL GET HIGH POPS TONIGHT.
MODELS HAVE SOME SLIGHT DIFFS AS TO WHERE EXACTLY THE MCS WILL
TRACK WITH NAM FURTHER S THAN THE GFS. EITHER WAY...MOST LOCATIONS
WILL SEE RAIN BY MORNING. WILL HAVE TO WATCH FOR TRAINING STORMS
AS WELL. WILL USE A BLEND OF GUIDANCE TEMPS OVERNIGHT.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/...
THE COLD FRONT WILL BECOME STATIONARY JUST SOUTH OF THE AREA
TOMORROW. NE FLOW BEHIND THIS FRONT WILL TEMPORARILY DRY THINGS
OUT. WILL LEAVE IN SOME HIGH CHANCE POPS FOR THE MORNING HOURS TO
COVER ANY LEFT OVER MCS ACTIVITY...BUT EXPECT MOST OF THE AFTERNOON
TO BE DRY...ESPECIALLY ACROSS FAR NE OH AND NW PA. THE FRONT WILL
WIGGLE BACK NORTH LATE IN THE DAY AS WEAK LOW PRESSURE RIDE EAST
ALONG THE FRONT. EXPECT ANOTHER MCS TO DEVELOP WITH MORE RAIN FOR THE
AREA. HOPEFULLY THINGS WILL NOT GET OUT OF HAND. TOMORROW NIGHT
MAY ACTUALLY BE A LITTLE BIT BETTER SET UP FOR HEAVY THAN
TONIGHT. A DECENT 45 KNOT LOW LEVEL JET SHOULD GET GOING TOMORROW
EVENING WITH GOOD OVERRUNNING OVER THE BAROCLINIC ZONE. THE DEVIL
IS IN THE DETAILS THOUGH...AND UNTIL WE KNOW EXACTLY WHERE THE
FRONT WILL BE...ANY TALK OF FLOOD WATCHES WILL HAVE TO WAIT.
SEVERE WEATHER COULD ALSO BE A CONCERN WITH THE INCREASING LOW
LEVEL SHEAR LATE TUESDAY. THE FRONT WILL FINALLY PUSH WELL TO THE
SOUTH OF THE AREA ON WEDNESDAY. BOTH THE NAM AND GFS SHOW ONE LAST
WAVE OF PRECIP HITTING THE AREA IN THE MORNING WITH DRYING LATE IN
THE AFTERNOON AND EVENING. HIGH PRESSURE WILL TRY TO ESTABLISH
ITSELF OVER THE AREA FOR THE END OF THE WEEK. WILL TRY FOR DRY
WEATHER BOTH THURSDAY AND FRIDAY. TEMPS DURING THE PERIOD WILL
AVERAGE BELOW NORMAL. HAVE USED A BLEND OF GUIDANCE FOR THE NEXT
COUPLE OF DAYS.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
MODELS IN DECENT AGREEMENT FOR THE EXTENDED FORECAST. STORM SYSTEM
WILL MOVE ACROSS ONTARIO INTO QUEBEC ON SATURDAY WHICH WILL PUSH A
FRONT INTO NORTHERN OHIO AND NW PA. THIS BOUNDARY WILL BE THE FOCUS
FOR SHOWERS AND THUNDERSTORMS BEGINNING LATE SATURDAY. A RIPPLE OF
LOW PRESSURE WILL THEN MOVE FROM THE PLAINS ALONG THIS BOUNDARY AND
CONTINUE RAIN CHANCES INTO SUNDAY AND MONDAY. AT THIS POINT IT DOES
NOT LOOK LIKE AN ALL DAY RAIN FOR ANY OF THE DAYS WITH SCATTERED
SHOWERS AND THUNDERSTORMS ANTICIPATED. CLOUD COVER AND THE SCATTERED
SHOWERS/THUNDERSTORMS MAY LIMIT THE HEATING BUT TEMPERATURES WILL
STILL BE NEAR SEASONAL LEVELS.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
COLD FRONT MOVING THROUGH SERN LWR MICHIGAN AT 23Z AND WILL MOVE
THROUGH THE AREA DURING THE EVENING. BY 06Z THE FRONT SHOULD BE
SOUTH OF THE AREA...EXTENDING EAST/WEST ACROSS CENTRAL OHIO.
STRONG TO SEVERE CONVECTION IS MOVING INTO WEST CENTRAL OHIO WITH
ADDITIONAL CONVECTION MOVING INTO NWRN OHIO. CONDITIONS VFR AT
THIS TIME HOWEVER EXPECT SCATTERED MVF/IFR CONDITIONS IN SHOWERS
AND THUNDERSTORMS AS THEY MOVE EAST ACROSS THE AREA THROUGH THE
EVENING. BUFKIT SHOWS SATURATED LOWER LEVELS POST COLD FRONT AND
GUIDANCE SUGGESTS A PERIOD OF AT LEAST MVFR CONDITIONS IN LOW CIGS
AND VISIBILITIES LATE TONIGYHT INTO TUESDAY MORNING BEFORE CIGS
LIFT SO HAVE PUT INTO TAFS.

OUTLOOK...PERIODS OF MVFR/IFR POSSIBLE TUESDAY AFTERNOON INTO
WEDNESDAY IN LOW CLOUDS AND SHOWERS/THUNDERSTORMS. THURSDAY AND
FRIDAY VFR.

&&

.MARINE...
WINDS TURN TO THE NE TUESDAY AS A COLD FRONT...NOW ACROSS THE
CENTRAL LAKES WILL PUSH SOUTH OF LAKE ERIE AND THEN STALL. A LOW IS
EXPECTED TO TRACK ALONG THE FRONTAL BOUNDARY NEAR LAKE ERIE TUE
NIGHT.  THE EXACT TRACK OF THE LOW IS STILL UNCERTAIN ENOUGH TO
DETERMINE WHETHER OUR WATERS ON LAKE ERIE WILL SEE A VEERING OR
BACKING SCENARIO.  FRONT FINALLY PUSHES WELL SOUTH OF THE AREA WED
WITH A NORTH FLOW SETTING UP. WILL BE NEAR SMALL CRAFT ADVISORY
CRITERIA AS SOME WIND SPEEDS APPROACH 10 TO 20 KNOT FLOW AS COLDER
AIR MOVES ACROSS THE LAKE.  FLOW DECREASES BY END OF WORK WEEK AS
HIGH PRESSURE MOVES OVER THE LAKE.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KUBINA
NEAR TERM...KUBINA/OUDEMAN
SHORT TERM...KUBINA
LONG TERM...MULLEN
AVIATION...TK
MARINE...DJB
Hazardous weather outlook, Jun 1, 4:18 AM EDT, 18 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
418 AM EDT MON JUN 1 2009

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-020830-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
418 AM EDT MON JUN 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SOME OF THE THUNDERSTORMS MAINLY EARLY TONIGHT MAY BECOME SEVERE
AHEAD OF A COLD FRONT. THE MAIN THREAT WILL BE WIND AND HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SOME OF THE THUNDERSTORMS TUESDAY AFTERNOON AND EVENING COULD
BECOME SEVERE. THEY WILL BE ASSOCIATED WITH A LOW PRESSURE SYSTEM
THAT WILL BE MOVING ALONG A FRONTAL BOUNDARY THAT WILL BE NEAR
NORTHERN OHIO AND NORTHWEST PENNSYLVANIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Jun 1, 10:00 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1000 PM EDT MON JUN 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 PM     TSTM WND DMG     EDISON                  40.56N 82.86W
06/01/2009                   MORROW             OH   LAW ENFORCEMENT

            TWO TREES DOWN

0935 PM     HAIL             6 SW SHREVE             40.62N 82.10W
06/01/2009  E0.75 INCH       HOLMES             OH   AMATEUR RADIO

&&

KING
Local storm report, Jun 1, 10:20 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1020 PM EDT MON JUN 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     TSTM WND DMG     POLK                    40.95N 82.21W
06/01/2009                   ASHLAND            OH   LAW ENFORCEMENT

            NUMEROUS TREES DOWN

1005 PM     HAIL             HAYESVILLE              40.77N 82.26W
06/01/2009  E0.88 INCH       ASHLAND            OH   LAW ENFORCEMENT

1005 PM     HAIL             SAVANNAH                40.97N 82.36W
06/01/2009  E0.88 INCH       ASHLAND            OH   LAW ENFORCEMENT

&&

KING
Local storm report, Jun 1, 10:29 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1029 PM EDT MON JUN 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HAIL             SPENCER                 41.10N 82.12W
06/01/2009  E0.75 INCH       MEDINA             OH   PUBLIC

1015 PM     HAIL             AKRON                   41.08N 81.52W
06/01/2009  E1.25 INCH       SUMMIT             OH   PUBLIC

&&

KING
Local storm report, Jun 1, 10:38 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1038 PM EDT MON JUN 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 PM     HAIL             MEDINA                  41.14N 81.87W
06/01/2009  U0.75 INCH       MEDINA             OH   PUBLIC

1018 PM     HAIL             2 NW AKRON              41.10N 81.55W
06/01/2009  U0.88 INCH       SUMMIT             OH   PUBLIC

            0.88 INCH HAIL BATH OHIO

&&

OUDEMAN

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 8:57 PM EDTSevere Thunderstorm WarningCLECrawford, Seneca, Wyandot48 min
Jun 1, 9:13 PM EDTSevere Thunderstorm WarningCLECrawford, Huron, Richland47 min
Jun 1, 9:24 PM EDTSevere Thunderstorm WarningCLEKnox, Morrow66 min
Jun 1, 9:43 PM EDTSevere Thunderstorm WarningCLEAshland47 min
Jun 1, 10:00 PM EDTSevere Thunderstorm WarningCLEMedina, Summit, Wayne45 min
Jun 1, 10:34 PM EDTSpecial Marine WarningCLE86 min
Jun 1, 10:58 PM EDTSevere Thunderstorm WarningCLEPortage22 min
Jun 2, 12:07 AM EDTAreal Flood AdvisoryCLEGeauga, Lake3 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.